Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Gray, ME

August 12, 2017Franklin County, Oxford County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 12, 2017, 8:28 PM EDT for Franklin County, Oxford County, Somerset County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 8:28 PM EDT (00:28 UTC)
Expired
Aug 12, 2017, 9:30 PM EDT
In force
62 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 146 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WUUS51 KGYX 130028
SVRGYX
MEC007-017-025-130130-
/O.NEW.KGYX.SV.W.0067.170813T0028Z-170813T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
828 PM EDT SAT AUG 12 2017

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  North central Oxford County in western Maine...
  West central Somerset County in west central Maine...
  Central Franklin County in western Maine...

* Until 930 PM EDT

* At 828 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles south of Coburn Gore to 12 miles southwest
  of Eustis to 9 miles west of Rangeley, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* Locations impacted include...
  Eustis, Rangeley, Kingfield, Carrabassett Valley, Dallas
  Plantation, Caratunk Plantation, Dead River, Tim Pond, Carrying
  Place, Bigelow, Davis, Mount Abram, Highland Plantation, Alder
  Stream, Wyman, Coplin Plantation, Stetsontown, Pierce Pond, West
  Fork Plantation and Jim Pond.

This also includes...
  Sugarloaf Mountain, Crocker Mountain, The Bigelows, West Carry
Pond, and Mount Abraham.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4547 6999 4521 6995 4493 7022 4495 7089
      4513 7081 4528 7083
TIME...MOT...LOC 0028Z 261DEG 33KT 4526 7074 4514 7071 4499 7084 

HAIL...0.88IN
WIND...60MPH
 
$$

Marine
1 follow-up statement
906 
WWUS51 KGYX 130108
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
908 PM EDT SAT AUG 12 2017

MEC017-130117-
/O.CAN.KGYX.SV.W.0067.000000T0000Z-170813T0130Z/
Oxford ME-
908 PM EDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OXFORD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4545 7005 4520 7001 4493 7022 4498 7062
      4513 7054 4531 7061
TIME...MOT...LOC 0107Z 261DEG 28KT 4528 7049 4516 7043 4503 7048 

$$

MEC007-025-130130-
/O.CON.KGYX.SV.W.0067.000000T0000Z-170813T0130Z/
Somerset ME-Franklin ME-
908 PM EDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR WEST CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES...

At 907 PM EDT, severe thunderstorms were located along a line
extending from near Eustis to 11 miles northwest of Carrabassett
Valley to 9 miles northeast of Rangeley, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees, and power lines. 

Locations impacted include...
Eustis, Kingfield, Carrabassett Valley, Dallas Plantation, Dead
River, Carrying Place, Bigelow, Mount Abram, Wyman, Coplin
Plantation, Pierce Pond, Jim Pond, Flagstaff, King And Bartlett,
Redington, Highland Plantation, Lang, Johnson Mountain, Kibby and
West Fork Plantation.

This also includes...
  Sugarloaf Mountain, Crocker Mountain, The Bigelows, West Carry
Pond, and Mount Abraham.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4545 7005 4520 7001 4493 7022 4498 7062
      4513 7054 4531 7061
TIME...MOT...LOC 0107Z 261DEG 28KT 4528 7049 4516 7043 4503 7048 

HAIL...0.88IN
WIND...60MPH
 
$$

Marine

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:39 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 12, 6:39 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Gray ME
639 PM EDT Sat Aug 12 2017

.SYNOPSIS...
Low pressure will drag a trailing cold front through New
England Sunday morning. This will bring a few rounds of showers
and thunderstorms...before drier air works back into the region
on Sunday. Quiet and mild weather is expected for Monday and
Tuesday of next week with high pressure centered south of the
region. A cold front will move through northern New England
late Tuesday into Wednesday followed by a ridge of high
pressure. Low pressure will approach from the Great Lakes late
Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
630 pm Update: A line of organized strong convection has
developed N-S from easter NY and is now moving into VT. It will
move into NH this evening so increased POPs across that area.
Some of the storms are rather strong so will continue the
enhanced wording for possible strong gusty winds and small hail
with some of the storms through about 02z. Later this evening
most of the activity should diminish.

Previous Discussion:
Southerly flow ahead of an approaching cold front will keep
humid conditions in place across northern New England tonight.
Expect some fairly widespread valley fog to develop after dark
as well.

Thunderstorm potential this afternoon and evening will be best
over the mountains and western New Hampshire. Current activity
over New York state will take some time to work it's way
eastward this afternoon. As the upper level support begins to
move eastward, expect storms to become more numerous over our
CWA. As mentioned in the previous discussion, it looks like at
best the storms should have around 1000j/kg of CAPE to work
with. Expect primary threat to be gusty winds and perhaps some
small hail. There could be one or two isolated severe cells, but
convection should primarily remain below severe limits. Storms
should be moving quick enough also that flash flooding concerns
should be limited.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Cold front will move across the region with some residual
showers and isolated thunderstorms possible over the mountains.
Most locations should be dry though. Expect high temperatures to
climb into the upper 70s to mid 80s. Drier air doesn't move into
the region until Sunday night. As dewpoints drop Sunday night,
so will overnight temperatures. Pretty much everyone should see
overnight lows in the 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The models are in decent agreement on the long wave pattern
through late next week. An omega block will be centered across the
Canadian Prairies with the eastern anchor trough over eastern
Canada and New England. As we head through the extended period...
the numericals begin to break down the block with timing and
strength differences adding increased uncertainty to sensible
weather details after mid week. In the dailies...weak ridging
should provide quiet weather Monday into Tuesday. Late Tuesday
and Tuesday night....a cold front will drop south across the area
followed by a ridge of high pressure. Low pressure approaches
from the Great Lakes late Thursday into Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...
Expect primarily VFR conditions. However, valley fog will drop
favored TAF locations to IFR/LIFR conditions tonight. Conditions
should improve rapidly tomorrow after sunrise and VFR conditions
should prevail for the remainder of the short term.

Long Term...

Tue PM - Wed AM...areas of MVFR in -shra/-tsra.

&&

.MARINE...
Short Term...
No flags expected.

Long Term...

Mon and Wed...Winds and seas may briefly approach small craft
outside the bays.

&&

.EQUIPMENT...
The weather radar at Gray (GYX) will be down for maintenance
for approximately two to three days, beginning August 13th.
During that time technicians will be installing important
upgrades. This work has been scheduled to minimize any potential
impacts to office operations.

During the outage, radar coverage is available from adjacent
radar sites including Burlington-Vermont (KCXX), Taunton-
Massachusetts (KBOX), and Hodgdon-Maine (KCBW).

Also, the radar at Albany (KENX) suffered a failure last night
(Friday night) that has been attributed to azimuthal motor/gear
issues. It is expected to be down through early next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Marine
SHORT TERM...Marine
Hazardous weather outlook, Aug 12, 2:54 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
254 PM EDT Sat Aug 12 2017

MEZ007-012-018>020-023>025-NHZ001>015-131900-
Northern Oxford-Southern Oxford-Interior York-Interior Cumberland-
Androscoggin-Coastal York-Coastal Cumberland-Sagadahoc-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
254 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

An approaching cold front will be the focus for showers and
thunderstorms this afternoon and evening. Some of the stronger
storms may contain gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ008-009-013-014-021-022-026>028-131900-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Kennebec-Interior Waldo-Lincoln-Knox-Coastal Waldo-
254 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

An approaching cold front will be the focus for showers and
thunderstorms this afternoon and evening. Some of the stronger
storms may contain gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong thunderstorms with gusty winds and small hail will
be possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-131900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
254 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 6:11 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Gray ME
611 PM EDT SAT AUG 12 2017

MEZ007-NHZ001-122245-
Northern Oxford-Northern Coos-
611 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OXFORD AND NORTHEASTERN
COOS COUNTIES...

At 610 PM EDT, a strong thunderstorm was located 18 miles northeast
of Pittsburg, or 19 miles west of Coburn Gore, moving northeast at 45
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pittsburg, Bowmantown, Parmachenee and Oxbow.

This also includes...
  Third Connecticut Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.

LAT...LON 4533 7098 4534 7096 4531 7092 4528 7092
      4525 7089 4524 7090 4511 7144 4524 7139
      4523 7139 4525 7136 4527 7136 4530 7130
      4529 7127 4525 7123 4524 7115 4530 7110
      4531 7103 4532 7100 4535 7101
TIME...MOT...LOC 2210Z 238DEG 41KT 4528 7119

Marine
Special weather statement, Aug 12, 6:43 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Gray ME
643 PM EDT SAT AUG 12 2017

MEZ007-008-122315-
Northern Oxford-Northern Franklin-
643 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD AND
NORTHWESTERN FRANKLIN COUNTIES...

At 643 PM EDT, a strong thunderstorm was located 10 miles southwest
of Coburn Gore, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coburn Gore, Oxbow, Alder Stream, Parmachenee, Chain Of Ponds,
Bowmantown, Massachusetts Gore, Seven Ponds, Merrill Strip, Tim Pond
and Stetsontown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.

LAT...LON 4545 7066 4541 7075 4538 7065 4520 7063
      4518 7104 4531 7108 4531 7102 4535 7101
      4534 7096 4531 7092 4524 7090 4524 7084
      4526 7085 4537 7080 4540 7082 4543 7080
      4542 7075 4545 7068 4548 7070 4549 7067
TIME...MOT...LOC 2243Z 254DEG 24KT 4526 7095

Marine
Special weather statement, Aug 12, 7:20 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Gray ME
720 PM EDT SAT AUG 12 2017

MEZ008-009-130000-
Northern Franklin-Central Somerset-
720 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET AND
NORTHWESTERN FRANKLIN COUNTIES...

At 720 PM EDT, a strong thunderstorm was located 9 miles southeast of
Coburn Gore, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackman, Eustis, Coburn Gore, Pierce Pond, Skinner, Jim Pond, Kibby,
Upper Enchanted, Flagstaff, Massachusetts Gore, Seven Ponds, King And
Bartlett, Attean, Alder Stream, Hobbstown, Chain Of Ponds, Tim Pond,
Merrill Strip, Stetsontown and Bigelow.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.

LAT...LON 4562 7024 4523 7007 4517 7075 4534 7080
      4540 7069 4539 7067 4538 7066 4538 7064
      4540 7064 4540 7062 4541 7063 4543 7063
TIME...MOT...LOC 2320Z 258DEG 31KT 4528 7067

Marine
Special weather statement, Aug 12, 7:31 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Gray ME
731 PM EDT SAT AUG 12 2017

MEZ007-NHZ001-130000-
Northern Oxford-Northern Coos-
731 PM EDT SAT AUG 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OXFORD AND
NORTHEASTERN COOS COUNTIES...

At 730 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles north of Pittsburg to near
Averill. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Colebrook, Pittsburg, Canaan, Dixville, Clarksville, Parmachenee,
Bowmantown, Stewartstown, Lynchtown and Oxbow.

This also includes...
  First Connecticut Lake, Coleman State Park, Lake Francis State
Park, Magalloway Mountain, and Second Connecticut Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.

LAT...LON 4533 7098 4534 7096 4530 7091 4491 7120
      4493 7151 4500 7154 4501 7147 4502 7150
      4507 7150 4512 7143 4517 7143 4529 7127
      4528 7127 4525 7123 4524 7115 4530 7110
      4531 7102 4532 7100 4535 7101
TIME...MOT...LOC 2330Z 254DEG 31KT 4528 7126 4497 7166

Marine
Special weather statement, Aug 12, 7:56 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
756 PM EDT SAT AUG 12 2017

MEZ007-008-NHZ001-130045-
Northern Oxford-Northern Franklin-Northern Coos-
756 PM EDT SAT AUG 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
WEST CENTRAL FRANKLIN AND NORTHEASTERN COOS COUNTIES...

At 755 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles southwest of Coburn Gore to 15
miles east of Pittsburg to near Dixville. Movement was east at 25
mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Colebrook, Coburn Gore, Rangeley, Dixville, Pittsburg, Columbia,
Clarksville, Upper Cupsuptic, Davis, Lynchtown, Chain Of Ponds,
Bowmantown, Lincoln Plantation, Lower Cupsuptic, Stetsontown,
Adamstown, Massachusetts Gore, Seven Ponds, Oxbow and Parkertown.

This also includes...
  Dixville Notch State Park and Magalloway Mountain.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.

LAT...LON 4538 7064 4511 7066 4482 7101 4486 7141
      4508 7118 4528 7111 4533 7095 4531 7092
      4528 7092 4524 7090 4523 7086 4524 7084
      4526 7085 4530 7081 4532 7080 4534 7082
      4537 7080 4540 7072
TIME...MOT...LOC 2355Z 263DEG 22KT 4525 7107 4508 7108 4490 7129

Marine
Special weather statement, Aug 12, 8:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Gray ME
818 PM EDT SAT AUG 12 2017

NHZ001-130045-
Northern Coos-
818 PM EDT SAT AUG 12 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOS COUNTY...

At 818 PM EDT, strong thunderstorms were clustered over Colebrook,
moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Colebrook, Dixville, Lemington, Bloomfield, Columbia, Clarksville and
Stewartstown.

This also includes...
  Dixville Notch State Park and Coleman State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.

LAT...LON 4484 7155 4485 7156 4486 7155 4487 7153
      4491 7150 4493 7151 4494 7152 4502 7134
      4481 7124 4479 7157 4482 7158
TIME...MOT...LOC 0018Z 251DEG 19KT 4486 7153

Marine

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:52 PM EDTSpecial Weather StatementGYXOxford23 min
Aug 12, 11:02 PM EDTSpecial Weather StatementGYXFranklin43 min
Aug 13, 12:38 PM EDTSpecial Weather StatementGYXWaldo37 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.